Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 132, NWS Tallahassee, FL

May 17, 2012Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2012, 5:39 PM EDT for Franklin County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 5:39 PM EDT (21:39 UTC)
Expired
May 17, 2012, 6:15 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 85 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS52 KTAE 172139
SVRTAE
FLC037-172215-
/O.NEW.KTAE.SV.W.0132.120517T2139Z-120517T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA...

* UNTIL 615 PM EDT

* AT 538 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAYS
  PLACE...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CREELS...FRANKLIN AND HIGH BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 2975 8490 2978 8489 2976 8492 2980 8500
      2988 8503 2996 8501 2992 8476 2983 8480
      2974 8489
TIME...MOT...LOC 2139Z 302DEG 4KT 2986 8493

$$

08-LAMERS
1 follow-up statement
775 
WWUS52 KTAE 172207
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EDT THU MAY 17 2012

FLC037-172216-
/O.EXP.KTAE.SV.W.0132.000000T0000Z-120517T2215Z/
FRANKLIN FL-
607 PM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN COUNTY WILL
EXPIRE AT 615 PM EDT...

THE STORM THAT HAD PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 2975 8490 2978 8489 2976 8492 2980 8500
      2988 8503 2996 8501 2992 8476 2983 8480
      2974 8489
TIME...MOT...LOC 2206Z 302DEG 4KT 2984 8490

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:41 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 2:41 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT Thu May 17 2012

.NEAR TERM...
(Rest of today and tonight) After a mostly sunny morning and
partly cloudy beginning to the afternoon, a more robust CU field
is now developing over parts of the CWA. In fact, a fairly strong
storm with frequent lightning and likely some small hail has
already developed and moved eastward through Dixie County in the
FL Big Bend, and it now appears our focus for the remainder of the
afternoon and evening hours will be the developing storms to our
North. These cells, which are forming just to the north of our GA
counties, appear to have the most potential to become strong, with
an isolated severe storm not out of the question. This general
southward storm motion was picked up well in the the Hi-Res
Models, and we used our local Confidence Grids for PoPs tonight,
with the highest PoPs from 00 to 06 UTC, as most of the storms
should be diurnally driven, with some forcing from the Upper Low.
Not expecting much in the way of fog overnight with significantly
lower dewpoints across the CWA than yesterday, with possible
exception of any isolated pockets if any heavy rain falls after
sunset.

.SHORT TERM...
(Friday through Saturday night) On Friday, the weak upper level low
will continue to weaken further and slide east of the area. PoPs are
expected to be on the low side with upper support waning and drier
air moving in. The best chance for afternoon convection (30-40
percent) looks to be over the far eastern counties closer to the
weak upper level trough and higher moisture. On Saturday, surface
high pressure is expected to nose in from the north and reduce PoPs
further in both spatial area and magnitude, although an isolated
shower or thunderstorm is still possible across the eastern half of
the forecast area.

.LONG TERM...
(Sunday through next Thursday) At upper levels, broad cyclonic
flow will be in place across the Southeastern U.S. to begin the
long term period and this will continue through Tuesday. At the
surface, high pressure will be centered over the Mid Atlantic
states as an area of low pressure develops off the Southeast U.S.
coast. There are still model differences on just how this low will
evolve. However, there is some consensus between the latest runs
of the GFS and Euro that a weak low will remain fairly close to
the coast through Monday night. This would bring drier air from
the ridge into our western zones while allowing some influence
from the ECSB to the east. We therefore maintain daily low end
chances for TS through this period, slightly higher east than
west. With decent mid level lapse rates, and periods of DPVA
enhancing lift, we should see isolated strong storms each
afternoon. As the upper trough and surface low lift away,
surface high pressure will begin to settle southward and our
forecast will trend toward lower PoPs and slightly higher
temperatures.

&&

.AVIATION...
Thunderstorms will be the main concern for terminals this
afternoon. Storms should begin to develop in the eastern CWA
first around 19-21z and continue until nightfall. Therefore we
have MVFR conditions for ABY, VLD, and TLH during the late
afternoon, in anticipation that those terminals will see a brief
period of gusty winds and reduced vis from a cell or two.
Otherwise a scattered CU field and light northerly winds is
expected.

&&

.MARINE...
Winds and seas are expected to remain below headline criteria for
the next several days. Over the weekend, winds will reach their peak
when high pressure noses to its furthest south position across the
southeast part of the country and a surface low develops in the
extreme western Atlantic, tightening the pressure gradient locally.
The coverage of showers and thunderstorms is expected to remain on
the low side for the next several days.

&&

.FIRE WEATHER...
Although rain chances will be gradually on the decrease during
the next couple of days, and some drier air has moved in from the
north, it still appears that afternoon relative humidities will
remain above critical thresholds for at least the next couple of
days across the Tri-State Area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  86  65  86  62 /  20  20  10  20  20
Panama City   65  87  67  83  65 /  10  10  20  20  10
Dothan        64  88  62  86  62 /  10  10  10  10  10
Albany        63  84  62  87  61 /  20  30  10  10  10
Valdosta      62  85  62  87  62 /  30  30  10  20  20
Cross City    63  87  62  86  63 /  30  20  20  30  20
Apalachicola  65  83  67  81  67 /  10  10  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Near Term/Fire Wx...Gould
Short Term/Marine...DVD
Aviation...Walsh/Gould
Long Term...Wool
Hazardous weather outlook, May 17, 4:36 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 AM EDT THU MAY 17 2012

ALZ065>069-FLZ007>014-108-112-114-GAZ120>123-142-143-155-GMZ730-
750-755-765-770-775-180400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH-EARLY-
MILLER-SEMINOLE-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
436 AM EDT THU MAY 17 2012 /336 AM CDT THU MAY 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ015>019-026>029-034-115-118-127-128-134-GAZ124>131-144>148-
156>161-180400-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-
COASTAL DIXIE-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-DECATUR-GRADY-THOMAS-
BROOKS-LOWNDES-LANIER-
436 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A
LOW RISK FOR GUSTY WINDS AND SMALL HAIL WITHIN THE STRONGEST
STORMS. ADDITIONALLY...SLOW STORM MOTION AND BOUNDARY PARALLEL
SHEAR WILL ALLOW FOR THE POSSIBILITY FOR SLOW MOVING AND TRAINING
STORMS THIS AFTERNOON. WHERE THE HEAVIEST RAINFALL OCCURS 1 TO 2
INCHES OF RAIN IN A RATHER SHORT PERIOD OF TIME IS POSSIBLE...WITH
UP TO 4 INCHES OF RAIN POSSIBLE IN ISOLATED HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THREAT FOR HAZARDOUS WEATHER REMAINS LOW THROUGH THE PERIOD.
SCATTERED STORM DEVELOPMENT IS EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Special weather statement, May 17, 5:26 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT THU MAY 17 2012

FLZ015-115-172200-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-
526 PM EDT THU MAY 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN FRANKLIN
COUNTY...

* UNTIL 600 PM EDT

AT 524 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF EASTPOINT...OR NEAR BEVERLY...
MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2977 8489 2978 8489 2977 8491 2978 8502
      2993 8501 2996 8481 2976 8485
TIME...MOT...LOC 2126Z 269DEG 2KT 2988 8494

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:26 PM EDTSpecial Weather StatementTAEFranklin34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.